Format

Send to

Choose Destination
Drug Saf. 2008;31(8):675-84.

Association between use of acid-suppressive drugs and risk of gastric cancer. A nested case-control study.

Author information

1
Pharmacoepidemiology and Pharmacoeconomics Unit, University of Montreal Hospital Center/Hôtel-Dieu Hospital, Montreal, Quebec, Canada.

Abstract

BACKGROUND:

The risk of gastric cancer could be influenced by acid-related diseases or by the use of acid-suppressive drugs, such as histamine H(2) receptor antagonists and proton pump inhibitors (PPIs).

OBJECTIVE:

To assess the association between exposure to acid-suppressive drugs and the risk of gastric cancer.

METHODS:

A nested case-control study was conducted among people registered in the Quebec health insurance plan (Canada). Cases represented a random sample of subjects diagnosed with gastric cancer between 1995 and 2003 who were matched on age and sex to at least four controls (using incidence density sampling). The index date was the date of cancer diagnosis for the cases, which was the index date for the matched controls. The exposure definition in the 5 years preceding the index date was based on the defined daily doses of acid-suppressive drugs and categorized into quartiles.

RESULTS:

The study included 1598 gastric cancer cases and 12 991 controls. The adjusted odds ratios for the association between exposure to acid-suppressive drugs and risk of gastric cancer were 1.47 (95% CI 1.23, 1.76), 1.32 (95% CI 1.10, 1.58), 1.48 (95% CI 1.24, 1.77) and 1.18 (95% CI 0.97, 1.44) for the first, second, third and fourth exposure quartiles, respectively. Similar results were obtained when use of H(2) receptor antagonists and PPIs were assessed separately (odds ratios for the association between PPIs and the risk of gastric cancer were slightly higher compared with H(2) receptor antagonists and risk of gastric cancer).

CONCLUSIONS:

A minor increase in the risk of gastric cancer was observed if exposure to either H(2) receptor antagonists or PPIs occurred within the past 5 years. However, this association is probably not causal since it is most likely due to confounding by indication.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center